Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 101, NWS Great Falls, MT

July 20, 2007Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 20, 2007, 8:44 PM MDT for Blaine County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2007, 8:44 PM MDT (02:44 UTC)
Expired
Jul 20, 2007, 9:30 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 170 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 210244
SVRTFX
MTC005-210330-
/O.NEW.KTFX.SV.W.0101.070721T0244Z-070721T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 930 PM MDT

* AT 841 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES SOUTHEAST OF BIG SANDY...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  CENTRAL BLAINE COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4818 10953 4787 10953 4805 10896 4828 10911

$$

THOMSON
1 follow-up statement
000 
WWUS55 KTFX 210310
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
909 PM MDT FRI JUL 20 2007

MTC005-210330-
/O.CON.KTFX.SV.W.0101.000000T0000Z-070721T0330Z/
BLAINE MT-
909 PM MDT FRI JUL 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR CENTRAL BLAINE COUNTY...

AT 908 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHWESTERN BLAINE COUNTY...OR ABOUT 36 MILES EAST OF
BIG SANDY...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL SOUTHWESTERN BLAINE 
COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4818 10953 4787 10953 4805 10896 4828 10911

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:17 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 20, 5:17 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT FRI JUL 20 2007

UPDATED AVIATION SECTION ONLY

.DISCUSSION...
TONIGHT THROUGH SUNDAY...IN A NUTSHELL...CONTINUED HOT AND MOSTLY
DRY. FORECAST AREA WILL CONTINUE UNDER THE INFLUENCE OF THE UPPER
RIDGE OF HIGH PRESSURE. AIRMASS IS UNSTABLE THIS AFTERNOON BUT AM
NOT SEEING TOO MUCH IN THE WAY OF LIFT. STILL EXPECT ISOLATED
THUNDERSTORMS TONIGHT. THERE IS ENOUGH INSTABILITY IN THE EAST FOR
A THREAT OF STRONGER THUNDERSTORMS. AIRMASS WILL EITHER BE STABLE
OR WEAKLY UNSTABLE SAT AND SUN AND DO NOT SEE ANY SHORTWAVES TO
WRITE HOME ABOUT SO WILL GO WITH A DRY FORECAST. EXCEPTION IS OVER
THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT ON SUNDAY WHERE THERE
COULD BE ENOUGH MOISTURE FOR A THUNDERSTORM OR TWO. BLANK

SUNDAY NIGHT THROUGH TUESDAY NIGHT...UPPER LEVEL RIDGE TO SLOWLY
MOVE EASTWARD WITH MOIST SOUTHWEST FLOW ALOFT TO MOVE OVER THE AREA.
CONTINUED WARM TEMPERATURES WITH ISOLATED THUNDERSTORMS INCREASING
TO SCATTERED THUNDERSTORMS DURING THE PERIOD. MODELS KEEP INDICATING
A MONSOONAL TAP TO BRING MOISTURE UP AND OVER AREA. HAVE RAISED POPS
SLIGHTLY OVER THE SOUTHERN PORTION OF THE ZONES TO INDICATE THIS
POSSIBILITY. CAMP

WEDNESDAY THROUGH FRIDAY...A STRONG UPPER LEVEL RIDGE IS PROGGED TO
MOVE EAST TO THE CENTRAL PLAINS. THUS...ALLOWING A MORE WESTERLY FLOW
ALOFT ACROSS MONTANA BY FRIDAY AS THE RIDGE FLATTENS. IT WILL
CONTINUE TO BE HOT...BUT SLIGHTLY COOLER FRIDAY. THERE WILL BE
ISOLATED/SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON
THROUGH EARLY NIGHTTIME HOURS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 2317Z.
AN UPPER LEVEL RIDGE WILL CONTINUE TO INFLUENCE THE REGION THROUGH
THE NEXT 24 HOURS. SCATTERED CUMULUS CLOUDS AND ISOLATED
THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN ROUTES THROUGH THE
EVENING WHILE CONDITIONS WILL REMAIN DRY OVER THE SOUTHWEST. SKIES
WILL CLEAR OUT AFTER 06Z EXCEPT FOR SOME LINGERING SMOKE FROM AREA
FIRES...VISIBILITY IS NOT EXPECTED TO DROP BELOW 6 STATUTE MILES.
SURFACE WINDS WILL BE ON THE INCREASE SATURDAY...ESPECIALLY AROUND
KCTB. THOMSON

&&

.FIRE WEATHER...
UPDATED 2100Z.
A RED FLAG WARNING IS IN EFFECT OF ALL OF SOUTHWEST MONTANA FOR THIS
AFTERNOON AND EVENING...AS ANOTHER DAY OF HOT TEMPERATURES...LOW
HUMIDITIES...AND BREEZY WINDS DEVELOP. THERE IS A THREAT FOR AN
ISOLATED THUNDERSTORM THROUGH THE EVENING HOURS. EXPECT SLOWLY
IMPROVING CONDITIONS AFTER 9 PM THIS EVENING. BREEZY CONDITIONS AND
LOW HUMIDITIES CAN BE EXPECTED OVER THE NORTHWEST REGION SATURDAY
AND A FIRE WEATHER WATCH HAS BEEN ISSUED FOR FIRE ZONE 112 FROM NOON
UNTIL 9 PM SATURDAY. ADDITIONAL FIRE WEATHER HIGHLIGHTS COULD BE
ISSUED TOMORROW FOR OTHER PORTIONS OF THE AREA FOR THIS WEEKEND. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  66  97  61 100 /  20   0   0   0
CTB  61  91  58  94 /  20   0   0   0
HLN  64  98  61 101 /  10   0   0   0
BZN  59 100  57 103 /  10   0   0   0
WEY  51  87  50  90 /  10  10  10  10
DLN  56  91  56  94 /  10   0   0  10
HVR  65  99  60 102 /  20   0   0  10
LWT  63  94  60  98 /  20   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ118.

FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
FOR MTZ112.

&&

SHORT TERM...BLANK
LONG TERM...COULSTON
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 20, 2:57 PM MDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT FRI JUL 20 2007

MTZ008-014-015-052-053-055-211200-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-GALLATIN-
257 PM MDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF SOUTHWEST
MONTANA THROUGH EARLY THIS EVENING. HOT TEMPERATURES...COMBINED
WITH LOW HUMIDITIES AND INCREASING WINDS WILL ALLOW FOR CRITICAL
FIRE WEATHER CONDITIONS TO EXIST. ADDITIONALLY...ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP DURING THIS TIME. SOME OF THE
STRONGER THUNDERSTORMS WILL PRODUCE GUSTY ERRATIC WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-044>046-211200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-
257 PM MDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND
CENTRAL MONTANA THROUGH THIS EVENING. AN ISOLATED STRONG
THUNDERSTORM IS POSSIBLE...WITH THE MAIN THREAT BEING A DAMAGING
WIND GUST...BUT A WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BREEZY WESTERLY WINDS WILL DEVELOP ON SATURDAY ALONG THE NORTHERN
ROCKY MOUNTAIN FRONT AND ACROSS THE ADJACENT PLAINS. HOT AND DRY
CONDITIONS WILL ALSO CONTINUE ACROSS THIS AREA...WITH RELATIVE
HUMIDITIES IN SOME AREAS FALLING TO NEAR OR BELOW 20 PERCENT.
BECAUSE OF THIS EXPECTED COMBINATION OF DRY AND BREEZY
CONDITIONS...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THIS AREA
FOR SATURDAY AFTERNOON INTO EARLY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>013-047>051-054-211200-
HILL-CASCADE-CHOUTEAU-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
257 PM MDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND
CENTRAL MONTANA THROUGH THIS EVENING. AN ISOLATED STRONG
THUNDERSTORM IS POSSIBLE...WITH THE MAIN THREAT BEING A DAMAGING
WIND GUST...BUT A WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COULSTON/BRUSDA

In the hours before

Local storm report, Jul 20, 2:49 PM MDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             20 N INVERNESS          48.85N 110.68W
07/19/2007  E0.75 INCH       HILL               MT   TRAINED SPOTTER

            MOST HAIL WAS PEA SIZED ... HAIL OCCURED IN FOUR SEPARATE
            VOLLEYS AND FELL THE MAJORITY OF THE TIME UNTIL ENDING
            AROUND 745PM MDT ... PENNY SIZED FELL ONLY AFTER 730PM
            MDT

&&

MCGINNIS
Local storm report, Jul 20, 2:55 PM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       20 N INVERNESS          48.85N 110.68W
07/19/2007  M2.25 INCH       HILL               MT   TRAINED SPOTTER

            RAIN FELL BETWEEN ABOUT 600PM AND 800PM MDT

&&

MCGINNIS
Local storm report, Jul 20, 3:18 PM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             20 N INVERNESS          48.85N 110.68W
07/19/2007  E0.75 INCH       HILL               MT   TRAINED SPOTTER

            PENNY SIZED HAIL FELL ONLY FROM 735 PM THROUGH 745 PM.
            HAIL OCCURRED IN FOUR SEPARATE VOLLEYS BETWEEN 715 PM AND
            745 PM...BUT THE MAJORITY OF THIS HAIL WAS DIME SIZED OR
            SMALLER.

&&

MCGINNIS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:33 PM MDTSevere Thunderstorm WarningTFXChouteau42 min
Jul 20, 8:13 PM MDTSevere Thunderstorm WarningTFXChouteau47 min
Jul 20, 9:00 PM MDTSevere Thunderstorm WarningTFXChouteau45 min
Jul 20, 9:26 PM MDTSevere Thunderstorm WarningTFXBlaine49 min
Jul 20, 10:20 PM MDTSevere Thunderstorm WarningTFXHill40 min
Jul 20, 11:19 PM MDTSevere Thunderstorm WarningTFXHill41 min
Jul 21, 4:07 AM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more21 days
Jul 21, 4:46 AM MDTRed Flag WarningTFXGlacier, Liberty, Pondera, Toole16 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.